Woman suffering steroid cream withdrawal had ‘oozing’ skin with water like ‘acid’ – World News

Brittany Stephens was first prescribed a mild steroid to treat childhood eczema as her skin became easily irritated by allergies to foods including eggs, dairy and nuts

Video Loading

Video Unavailable

What is Eczema? Find out from Dr Jennifer Crawley

A woman has shared her incredible recovery after she was left with excruciating “oozing” skin through ditching steroid cream she had used to treat her eczema.

Brittany Stephens was first prescribed the cream to treat childhood eczema as her skin became easily irritated by allergies to foods including eggs, dairy and nuts.

The 27-year-old from Ottawa, Canada, was initially given a mild steroid – Prednicarbate 0.1% – which her parents applied “very sparingly” to calm down the rashes she was experiencing.

She used it up for two years before switching to applying the cream in the winter months for less than a few weeks to help ease the mild flare-ups her skin would have due to the cold weather.

Brittany Stephens was left with excruciating “oozing” skin
(

Image:

Jam Press Vid)

The 27-year-old was initially given a mild steroid
(

Image:

Jam Press)

Brittany started using the steroid cream again in May 2019 after her skin reacted to mould in her apartment and caused further flare-ups.

Her skin was fine for two weeks before she noticed the eczema coming back with a vengeance – despite using the cream daily.

Brittany said her skin went from having mild redness and dry patches to “burning red” and spreading down her arms, legs and face – which she describes as turning “red like a tomato”.

So Brittany took to Instagram to see if other steroid cream users were experiencing similar side effects and was stunned to discover a community of people suffering from topical steroid withdrawal (TSW).

The condition involves severe symptoms experienced by long-term users of steroid creams after they stop using them – including dry, red and flaky skin which can be extremely painful.

In July, Brittany decided to go through the uncomfortable process – hoping her skin would eventually heal and not be reliant on the steroids.

Brittany was suffering from topical steroid withdrawal
(

Image:

Jam Press)

Brittany took to Instagram to see if other steroid cream users were experiencing similar side effects
(

Image:

Jam Press)

While she knew her skin was likely to get worse before it could get better, nothing could have prepared her for the months of agony that lay ahead.

Brittany, a supply officer, said: “It was the worst flare-up of my life.

“My skin turned red hot – it felt like I was on fire, despite having a bone-deep chill inside.

“I would shake constantly, had trouble with my vision and water felt like acid on my skin.

Brittany said it was the worst flare-up of her life
(

Image:

Jam Press)

Brittany’s skin turned ‘red hot’
(

Image:

Jam Press Vid)

“Then the flaking started and my skin was coming off in piles.

“It hurt to move, and I started to get oozing skin and thin cuts that felt like paper cuts around my eyes and lips, which made it hard to eat.

“I was barely sleeping four hours a night because of the itch and needing to scratch – it was unbearable.”

Brittany wanted to scratch her skin
(

Image:

Jam Press/Mohammed Khan)

Brittany was first prescribed the cream to treat childhood eczema
(

Image:

Jam Press)

Brittany’s self-esteem took a huge dip but she had plenty of support from her family and her new partner Sam.

She met him just two months before her eczema returned.

“It was a struggle to look at myself in the mirror,” she said.

“It was hard to feel beautiful, but my partner was supportive and told me I looked beautiful regardless.

“I knew that it would get worse before it got better.

“I needed a lot of support and moved back in with my parents to help support me – some days I needed assistance getting in and out of bed, the bath, my clothes, to eat.

“I wanted it to be over in a few months and I was hopeful I’d heal quickly, but when month three then month six rolled around I knew it would be longer.”

While she was armed with new information from the online TSW community, Brittany says she was never warned of how harmful the steroid cream could be.

Brittany was helped by the online TSW community
(

Image:

Jam Press)

Brittany’s skin eventually calmed down in July last year
(

Image:

Jam Press)

She said: “I was unaware of the side effects of steroids other than thinning skin and to reduce sun exposure to minimise any impacts of the steroid creams.

“It took me a year for my skin to heal from less than three months of using steroid cream.

“My skin would go through cycles of redness, flaking, oozing, scabbing – over and over, until the skin underneath finally started to heal.”

Brittany with her partner Sam
(

Image:

Jam Press)

Brittany’s skin eventually calmed down in July last year and she was free of the painful condition.

She said: “I now have very mild eczema on my eyes and neck in the winter, but it doesn’t itch. My skin can be a little flaky but overall I hardly notice it and it doesn’t impact my daily life.

“Every other part of my body is clear, soft, smooth skin – something I wasn’t sure I would have again.”

Despite all she has been through, the experience has given her a newfound respect for her body.

She said: “I am incredibly proud of my body, for all it has been through, healing and its resilience to support me through life. I learned a lot about not caring what my body looked like, and the body neutrality movement.

“I hope for the day there is more research on TSW so there is less confusion, feeling alone and unsupported by the medical field.

“The people that go through this for years or with minimal support are true warriors. It is so difficult to express the true pain that it is to go through this condition.

“But I am so grateful for the connection it has brought me with my body and with those around me.”

Read More

Read More